The Annals of Statistics

On the Asymptotic Distribution of $k$-Spacings with Applications to Goodness-of-Fit Tests

Guido E. del Pino

Full-text: Open access

Abstract

Let $X_1, \cdots, X_n$ be an ordered sample from a distribution $A_n$ on [0, 1]. The $k$-spacings $D_1(N, k), \cdots, D_N(N, k)$ are defined and the weak convergence of their empirical distribution function under a sequence of alternatives $A_n$ approaching the uniform distribution is established. This is then applied to find the limiting distribution of $W_n(g, k) = N^{-\frac{1}{2}}\Sigma^N_{i=l}(g(NkD_i(N, k)) - a)$ where $g$ is a smooth function and $k$ is fixed. The statistics $W_n(g, k)$ can be used to test the hypothesis that the observations are uniformly distributed in [0, 1]. The asymptotic relative efficiency of $W_n(g, k)$ with respect to $W_n(g, 1)$ is shown to increase without limit for several functions $g$. The test with $g(x) = x^2$ is shown to be asymptotically optimal within the class $W_n(g, k)$ for any fixed $k$. The paper extends results of Rao and Sethuraman.

Article information

Source
Ann. Statist., Volume 7, Number 5 (1979), 1058-1065.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176344789

Digital Object Identifier
doi:10.1214/aos/1176344789

Mathematical Reviews number (MathSciNet)
MR536508

Zentralblatt MATH identifier
0425.62026

JSTOR
links.jstor.org

Subjects
Primary: 62G30: Order statistics; empirical distribution functions
Secondary: 62E20: Asymptotic distribution theory

Keywords
$k$-spacings asymptotic distributions goodness of fit

Citation

del Pino, Guido E. On the Asymptotic Distribution of $k$-Spacings with Applications to Goodness-of-Fit Tests. Ann. Statist. 7 (1979), no. 5, 1058--1065. doi:10.1214/aos/1176344789. https://projecteuclid.org/euclid.aos/1176344789


Export citation